Minnesota, 2010Flash Flooding in Minnesota, July 4, 2010
July 4, 2010 · NWS FGF · 3 events in 3 counties and zones
During the late afternoon of July 3rd, high temperatures across west central Minnesota peaked in the upper 80s with dew points in the low 70s. With nightfall, thunderstorms broke out and moved into west central Minnesota.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500,000
- Crop damage
- $300,000
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the late afternoon of July 3rd, high temperatures across west central Minnesota peaked in the upper 80s with dew points in the low 70s. With nightfall, thunderstorms broke out and moved into west central Minnesota. Several rounds of slow moving thunderstorms with very heavy rain hit the Detroit Lakes to Park Rapids corridor particularly hard. The highest rain total actually occurred at Osage, where 5.65 inches of rain was reported. A station four miles northwest of Park Rapids measured 4.84 inches, the Park Rapids airport ASOS measured 4.80 inches, and the Detroit Lakes airport AWOS measured 3.80 inches. The heavy rain resulted in flash flooding at several locations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 3, 9:34 PM CST, 3 hours 11 minutes earlier.
Area forecast discussion, Jul 3, 9:34 PM CST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
1034 PM CDT SAT JUL 3 2010
.DISCUSSION...CANCELLED SEVERE THUNDERSTORM WATCH FOR MUCH OF THE
DEVILS LAKE BASIN AS INSTABILITY BARELY EXISTS. PROBABLY COULD
HAVE CANCELLED THE NORTHERN VALLEY...BUT STILL PRETTY UNSTABLE SO
WILL BE CAUTIOUS. NEXT QUESTION IS WHAT WILL THE COMPLEX TO THE
SOUTHWEST BE DOING WHEN IT GETS HERE. THIS COMPLEX LIKELY TO
FOLLOW INSTABILITY AXIS INTO THE SOUTHERN FA. THIS COMPLEX
BECOMING DISORGANIZED...SO ENDING TIME OF 06Z FOR WATCH MAY BE OK.
WILL HAVE TO MONITOR. MAIN THREAT APPEARING TO BE HEAVY RAIN FOR
THE REMAINDER OF THE NIGHT.
&&
.AVIATION...MAIN STORY AVIATION WISE WILL BE COVERAGE AND TIMING
OF THUNDERSTORMS AND WIND SHIFT WITH FRONT. SKIES SHOULD CLEAR
OUT FOR SUNDAY WITH MODELS SUGGESTING ANY LOWER LEVEL CLOUDS
SHUNTED WELL TO THE EAST AND SOUTH OF THE AREA WITH DRIER AIRMASS
MOVING IN ON WEST WINDS DAYTIME SUNDAY.
&&
.PREV DISCUSSION... /ISSUED 845 PM CDT SAT JUL 3 2010/
DISCUSSION...MAIN CHALLENGE CONTINUES TO BE SEVERE THREAT. SEVERE
THUNDERSTORM WATCH 440 WAS ISSUED A FEW HOURS AGO...BUT STORMS
HAVE HAD A HARD TIME OVERCOMING WARM MID-LEVEL TEMPERATURES. THINK
BEST SEVERE THREAT WILL BE MORE TOWARD MIDNIGHT (AFT 03Z OR 04Z)
AS MID-LEVEL TEMPS COOL SLIGHTLY AND 500MB WAVE APPROACHES FROM
THE SOUTHWEST. THIS THREAT WOULD BE MAINLY ACROSS THE SOUTHERN FA
AS STRONGEST FORCING ENCOUNTERS STRONGER INSTABILITY. HEAVY RAIN
MOST LIKELY THE MAIN THREAT...ALONG WITH STRONG WINDS WITH
ACTIVITY APPROACHING FROM THE SW (ISOLD LARGE HAIL). GOING TO
ALLOW THE SEVERE WATCH TO CONTINUE FOR NOW...BUT MAY BE ABLE TO
CANCEL ACROSS THE FAR NW FA IN A COUPLE HOURS.
PREV DISCUSSION... /ISSUED 246 PM CDT SAT JUL 3 2010/
SHORT TERM...
SEVERE TSTM POTENTIAL LATE THIS AFTERNOON INTO THE EVENING IS THE
MAIN FORECAST CHALLENGE IN THE SHORT TERM. MODELS DIFFER ON QPF
PLACEMENT/TIMING TONIGHT SO DO NOT HAVE TOO MUCH CONFIDENCE IN
THE SMALL SCALE DETAILS.
SUN-TUE...THERE MAY BE SOME LINGERING CONVECTION YET ON SUNDAY
MORNING OTHERWISE WILL KEEP THE REST OF THE DAY DRY. IN THE WAKE
OF THE COLD FRONT HIGH TEMPS LOOK TO RUN AT LEAST 10F COOLER THAN
TODAY. DEW POINT VALUES SHOULD ALSO DROP AT LEAST 10F TOO WHICH
SHOULD MAKE FOR A MUCH MORE MANAGEABLE DAY. MODELS SHOW ANOTHER
WEAK BOUNDARY MOVING IN BY MON AFTERNOON WITH A LITTLE INSTABILITY
SO WILL KEEP LOW PCPN CHANCES THEN. MON NIGHT INTO TUE THE NEXT
500MB WAVE DROPS INTO THE AREA WITH A COLD POOL MOVING IN BY TUE
AFTERNOON. NOT LOOKING TOO SIGNIFICANT BUT THERE COULD BE A FEW
SHOWERS/TSTMS AROUND. FORECAST ALREADY HAD SOME LOW PCPN CHANCES
AND BASICALLY KEPT THEM AS IS.
LONG TERM [WED-SAT]...
00Z ECMWF/00Z AND 12Z GFS/00Z GEM ALL IN GOOD AGREEMENT WITH HIGH
PRESSURE SETTLING SOUTHWARD INTO EASTERN MONTANA AND WESTERN NORTH
DAKOTA WED-THU PERIOD AND MOVING EAST OVER AREA FRIDAY BEFORE
SLIDING EAST SATURDAY. THUS DRY WEATHER WILL BE MAINTAINED WED-FRI
PERIOD. WILL ADD A 20 POP FOR SATURDAY IN ERN ND AS ECMWF SHOWS
NEXT SHORT WAVE APPROACHING THE CENTRAL DAKOTAS BY 00Z SUN WHILE GFS
IS A BIG SLOWER. ONE CAVEAT TO DRY FCST WED-THU IS THAT UPPER
TROUGH WILL BE OVERHEAD WITH SFC HIGH TO THE WEST. WITH COOLER AIR
ALOFT WILL LIKELY BE AFTN CU AND WOULDNT BE SURPRISED TO SEE ISOLD
SHOWER POP UP IN THE AFTN BOTH WED AND THU. LOOK FOR MORE PLEASANT
TEMPS TO ARRIVE WITH HIGHS IN 70S AND LOWS IN THE 50S.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&
TG
Hazardous weather outlook, Jul 3, 5:58 AM CST, 18 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
658 AM CDT SAT JUL 3 2010
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-041200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
658 AM CDT SAT JUL 3 2010
...RISK OF SEVERE STORMS AND HEAVY RAINFALL LATE THIS AFTERNOON
AND OVERNIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND TONIGHT
AHEAD OF AN APPROACHING COLD FRONT. BY LATE AFTERNOON THE FRONT
WILL BE ORIENTED FROM THE NORTHERN RED RIVER VALLEY SOUTHWEST TO
NEAR PIERRE SOUTH DAKOTA. SEVERE THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG AND AHEAD OF THE FRONT. THE PRIMARY HAZARD WILL BE
LARGE HAIL AND DAMAGING WINDS WITH STORM DEVELOPMENT AFTER 4 PM.
AS THE STORMS BECOME MORE ORGANIZED THIS EVENING THERE WILL BE THE
THREAT FOR HEAVY RAINFALL. THE FAVORED LOCATION FOR HEAVY RAINFALL
WILL BE ACROSS SOUTHEAST NORTH DAKOTA INTO WEST CENTRAL AND
NORTHWEST MINNESOTA. RAIN TOTALS COULD BE IN EXCESS OF TWO INCHES
BEFORE THE RAIN MOVES OUT OF THE AREA SUNDAY MORNING. PRIOR TO
THUNDERSTORM DEVELOPMENT IT WILL BE ANOTHER HOT AND HUMID DAY WITH
THE HEAT INDEX APPROACHING 100 DEGREES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE NEXT CHANCE FOR THUNDERSTORMS WILL BE LATE MONDAY NIGHT AND
TUESDAY AS ANOTHER AREA OF LOW PRESSURE APPROACHES THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
VOELKER
In the hours before
Special weather statement, Jul 3, 8:10 PM CST, 4 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
910 PM CDT SAT JUL 3 2010
MNZ005-040300-
ROSEAU MN-
910 PM CDT SAT JUL 3 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROSEAU COUNTY UNTIL
1000 PM CDT...
AT 908 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 19 MILES NORTH OF GREENBUSH...OR 25 MILES WEST OF
ROSEAU...MOVING NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
PINECREEK...
TG
Local storm report, Jul 3, 9:17 PM CST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1017 PM CDT SAT JUL 03 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM HAIL 5 ESE STEPHEN 48.42N 96.78W
07/03/2010 E1.00 INCH MARSHALL MN PUBLIC
VERY HEAVY RAIN AND OCCASSIONAL LARGE HAIL STONES.
&&
GGUSTFlash Flood, Becker
- When
- July 4, 12:45 AM CST to 6:00 AM CST
- Where
- Becker County, 0.95 mi W of Detroit Lakes to 3.83 mi S of Shoreham
- Cause
- Heavy Rain
- Property damage
- $200,000
- Crop damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 46.820, -95.850
Street flooding occurred in Detroit Lakes. Roosevelt Avenue was barricaded due to water over the roadway, mainly on the north side of U. S. Highway 10. About 12 miles east-northeast of Detroit Lakes, rushing water washed out a culvert along highway 34. A nearby house also got water in its basement.
Flash Flood, Hubbard
- When
- July 4, 1:10 AM CST to 6:00 AM CST
- Where
- Hubbard County, 9.34 mi WSW of Lake George to 1.67 mi WSW of Hubbard
- Cause
- Heavy Rain
- Property damage
- $100,000
- Crop damage
- $100,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 47.130, -95.170
Water rose over state highway 64 up to six inches deep in several locations. High water was also an issue around the Lake Emma area.
Flash Flood, Otter Tail
- When
- July 4, 1:30 AM CST to 6:00 AM CST
- Where
- Otter Tail County, 3.52 mi NW of Pelican Lake to 3.15 mi SSW of Carlisle
- Cause
- Heavy Rain
- Property damage
- $200,000
- Crop damage
- $100,000
- Reported by
- Public
- Coordinates
- 46.710, -96.090
Water covered county roads in the Dent area due to the heavy rainfall.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in New York, July 4 to 7, 20108 deaths · 3 events
- Heat in Nevada, July 4 to 12, 20105 deaths · 1 event
- Heat in Maryland, July 4 to 8, 20101 death · 32 injured · 3 events
- Heat in Michigan, July 4 to 8, 20102 deaths · 7 events
- Rip Current in Texas, July 4, 20102 deaths · 1 event
- Excessive Heat in New Jersey, July 4 to 7, 20101 death · 1 event
- Tornado and Flash Flooding in Colorado, July 4, 2010$100,000 · EF1 · 57 events
- Flash Flooding and Flood in Kansas, July 4 to 7, 2010$123,000 · 52 kt wind · 24 events
- Tornadoes and Flooding in Kansas, July 4, 2010$26,000 · EF0 · 12 events
- Hail and Damaging Wind in Colorado, July 4, 20102 in hail · 26 events
- Flooding and Hail in Kansas, July 4 to 5, 201070 kt wind · 14 events
- Tornadoes and Hail in Wyoming, July 4, 2010EF0 · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 229740, 229746, 229747.